Vol. 2, No. 4, 2020

Download this article
Download this article For screen
For printing
Recent Issues
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN (electronic): 2578-5885
ISSN (print): 2578-5893
Author Index
To Appear
 
Other MSP Journals
A free boundary problem driven by the biharmonic operator

Serena Dipierro, Aram Karakhanyan and Enrico Valdinoci

Vol. 2 (2020), No. 4, 875–942
Abstract

We consider the minimization of the functional

J[u] :=Ω(|Δu|2 + χ {u>0})

in the admissible class of functions

𝒜 :={u W2,2(Ω) : u u 0 W01,2(Ω)}.

Here, Ω is a smooth and bounded domain of n and u0 W2,2(Ω) is a given function defining the Navier type boundary condition.

When n = 2, the functional J can be interpreted as a sum of the linearized Willmore energy of the graph of u and the area of {u > 0} on the xy-plane.

The regularity of a minimizer u and that of the free boundary {u > 0} are very complicated problems. The most intriguing part of this is to study the structure of {u > 0} near singular points, where u = 0 (of course, at the nonsingular free boundary points where u0, the free boundary is locally C1 smooth).

The scale invariance of the problem suggests that, at the singular points of the free boundary, quadratic growth of u is expected. We prove that u is quadratically nondegenerate at the singular free boundary points using a refinement of Whitney’s cube decomposition, which applies, if, for instance, the set {u > 0} is a John domain.

The optimal growth is linked with the approximate symmetries of the free boundary. More precisely, if at small scales the free boundary can be approximated by zero level sets of a quadratic degree two homogeneous polynomial, then we say that {u > 0} is rank-2 flat.

Using a dichotomy method for nonlinear free boundary problems, we also show that, at the free boundary points x Ω, where u(x) = 0, the free boundary is either well approximated by zero sets of quadratic polynomials, i.e., {u > 0} is rank-2 flat, or u has quadratic growth.

More can be said if n = 2, in which case we obtain a monotonicity formula and show that, at the singular points of the free boundary where the free boundary is not well approximated by level sets of quadratic polynomials, the blow-up of the minimizer is a homogeneous function of degree two.

In particular, if n = 2 and {u > 0} is a John domain, then we get that the blow-up of the free boundary is a cone; and in the one-phase case, it follows that {u > 0} possesses a tangent line in the measure theoretic sense.

Differently from the classical free boundary problems driven by the Laplacian operator, the one-phase minimizers present structural differences with respect to the minimizers, and one notion is not included into the other. In addition, one-phase minimizers arise from the combination of a volume type free boundary problem and an obstacle type problem, hence their growth condition is influenced in a nonstandard way by these two ingredients.

Keywords
biharmonic operator, free boundary, regularity theory, monotonicity formula, free boundary conditions
Mathematical Subject Classification
Primary: 31A30, 31B30, 35R35
Milestones
Received: 4 May 2020
Revised: 13 October 2020
Accepted: 12 November 2020
Published: 25 February 2021
Authors
Serena Dipierro
Department of Mathematics and Statistics
University of Western Australia
Crawley
Australia
Aram Karakhanyan
School of Mathematics
The University of Edinburgh
United Kingdom
Enrico Valdinoci
Department of Mathematics and Statistics
University of Western Australia
Crawley
Australia